Minnesota, 2008Hail and Damaging Wind in Minnesota, July 20, 2008
July 20, 2008 · NWS DLH · 2 events in 1 county or zone
An upper level low and shortwave produced scattered thunderstorms over portions of northeast Minnesota. At least two storms were supercells and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low and shortwave produced scattered thunderstorms over portions of northeast Minnesota. At least two storms were supercells and produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 20, 1:06 PM CST, 2 hours earlier.
Area forecast discussion, Jul 20, 1:06 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
206 PM CDT SUN JUL 20 2008
.DISCUSSION...
STRONG STORMS DEVELOPING THIS AFTERNOON AS A SHORTWAVE DIVES
TOWARD NORTHWEST MINNESOTA. TEMPS AT 500MB HAVE COOLED TO
-15C...AND MUCAPES WERE 1000-2000J/KG. SHEAR WAS WEAKEST ALONG THE
INTERNATIONAL BORDER(<30KT)...BUT WAS AROUND 50KT ALONG OUR
SOUTHERN CWA WHERE 50-55KT 500MB WINDS WERE LOCATED. RISK OF
SEVERE THUNDERSTORMS WILL INCREASE OVER OUR CWA OVER THE NEXT HOUR
OR TWO AS WAVE CONTINUES TO MOVE SOUTHEAST ALONG WITH A WEAK LOW LEVEL
TROUGH. MAIN THREATS PER THE LATEST MCD FROM SPC IS HAIL...AND
AGREE WITH THAT...ALTHOUGH SOME DAMAGING WINDS WILL ALSO BE POSSIBLE.
THREAT FOR SEVERE STORMS SHOULD DIMINISH AFTER SUNSET WITH LOSS OF HEATING.
MODELS ARE HANDLING SHORTWAVE ENERGY ON MONDAY DIFFERENTLY...WITH
THE GFS MUCH STRONGER WITH THE WAVE. WE SIDED IN BETWEEN AND
CONTINUED TO MENTION SOME CHANCE POPS...WITH THE HIGHEST OVER OUR
EASTERN CWA.
HIGH PRESSURE DEVELOPS FOR TUESDAY INTO WEDNESDAY...AND WE
CONTINUED A DRY FORECAST THEN.
AREAS OF FOG CONTINUE OVER LAKE SUPERIOR...AND WEBCAMS AROUND DLH
SHOW FOG RIGHT AT THE SHORELINE...WAFFLING IN AND OUT. WE WILL
MENTION FOG AROUND LAKE SUPERIOR THIS EVENING INTO MONDAY
MORNING...AND ALL AREAS AFTER MIDNIGHT TONIGHT.
&&
.AVIATION...
AREAS OF MVFR CEILINGS WILL CONTINUE THROUGH THIS EVENING...BUT
WILL EVENTUALLY INCREASE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON INTO THIS EVENING...AND LOWER VSBYS AND CEILINGS
WILL OCCUR WITH THEM. AREAS OF FOG AND IFR CONDITIONS AROUND LAKE
SUPERIOR...ESPECIALLY AT THE THE TWIN PORTS HARBOR...EAST ALONG
THE SOUTH SHORE WILL BECOME MORE WIDESPREAD OVERNIGHT. FOG WILL
ALSO DEVELOP OVERNIGHT AT INLAND LOCATIONS...WITH IFR CONDITIONS.
&&
POINT TEMPS/POPS...
DLH 52 70 52 72 / 40 20 10 10
INL 50 75 52 80 / 30 20 10 10
BRD 55 78 55 78 / 30 10 10 10
HYR 52 74 50 78 / 40 20 20 10
ASX 52 67 50 73 / 40 30 30 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
MELDE
Hazardous weather outlook, Jul 20, 11:46 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CDT SUN JUL 20 2008
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1246 PM CDT SUN JUL 20 2008
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
ALSO A THREAT FOR A TORNADO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1246 PM CDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
ALSO A THREAT FOR A WATERSPOUT.
AREAS OF FOG...SOME DENSE...WILL PERSIST TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.
MELDE
Thunderstorm Wind, Cass
- When
- July 20, 3:06 PM CST
- Where
- Cass County, 7 mi WNW of Remer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.109, -94.067
A large number of trees were blown down near Mable Lake on Highway 200.
Hail, Cass
- When
- July 20, 3:14 PM CST
- Where
- Cass County, 3 mi SW of Remer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.039, -93.975
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128571, 128570.